What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 28, 2:09 PM EST, 5 hours 12 minutes earlier.
Area forecast discussion, May 28, 2:09 PM EST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
309 PM EDT Sun May 28 2017
.SYNOPSIS...
A cold front will enter the area and stall through early next
week. Scattered showers and thunderstorms will still be around
during the latter part of the week as weak upper level
disturbances continue to pass overhead.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 300 PM Sunday...A west to subtle southwest flow will continue
at the mid levels through the period. A very broad front extends
across the Mississippi Valley well to the west. For our area
there appears to be two decent chances of convection, the first
coming this afternoon and evening with similar timing Monday.
Currently convective debris from last night's convection is exiting
off the coast and a decent cumulus field is developing in its wake
matching up well with convective inhibition has finally eroded from
a 100mb Mixed Layer perspective. This trend should continue and
showers and thunderstorms should begin in the next few hours. The
GFS shows a smattering of convection this afternoon with a little
more enhancement/organization around 00 UTC. The high resolution CAM
guidance is showing a similar scenario albeit with more of a delay
in timing. I have increased the pops slightly for the next six hours
or so due to these trends. If and moreso when things get going,
severe potential is fair game with strong winds and hail the primary
threats. For the overnight hours beyond 03 UTC, things should be
quiet persisting well into Monday morning.
For Monday afternoon, residual Piedmont troughing and very similar
thermal parameters will offer up more chances of convection.
Guidance pops from the MAV aren't as high as this afternoon and
evening but may trend up in time which can be the nature in the warm
season regarding convection. SPC has most of the area in a slight
risk for Monday.
Thermal profiles show temperatures should be a little warmer Monday
afternoon as does the official forecast. Overnight lows tonight will
remain mostly in the 70s with maybe an upper 60 or two well
inland.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...With a boundary stalled over the area and some
mid level energy still present Monday night may see a continuation
of the afternoons' convective activity. This is especially
suggesting by the 12Z WRF which shows a very agressive, possibly
feedback-contaminated convective signal over mainly SC zones.
Tuesday morning should offer a bit of a break in radar activity
though not necessarily a rain-free period. With a little heating and
the front still in the area Tuesday afternoon should once again see
at least scattered coverage of thunderstorms. Coverage will wane to
isolated or perhaps none at all later Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...GFS/ECMWF in agreement on the evolving H5
pattern in slowly migrating a broad but low amplitude trough
eastward across the Great lakes and Ohio valley then into
New England and SE Canada this period, while holding an upper
ridge of varying amplitude over Florida and the Bahamas. This
will allow a series of weak fronts and upper disturbances to
move to our coasts, offering daily chances of thunderstorms.
Late May/early June heating coupled with PWATS values between
1.50-1.80", and numerous surface boundaries, will support
convection much of the extended forecast period. Next weekend
potentially could turn wet, as enhancement of column moisture is
drawn from the Gulf of Mexico by low pressure over Texas on
Saturday, tracking to the Ohio Valley during Sunday. With the
abundance of clouds, daytime temperatures will run near normal
for the season, middle to upper 80s, but above average minimum
temperatures in the upper 60s to low 70s.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 18Z...Expect mostly VFR conditions through the period.
There will be an increase in showers and thunderstorms this
afternoon and evening but the confidence level does not warrant
any prevailing flight restrictions. There should be enough
debris cloudiness and wind to prevent any significant fog
outbreak after Monday morning.
Extended Outlook...MVFR/IFR conditions are possible in showers
and thunderstorms Monday Night through Tuesday. More typical
summertime scattered showers and thunderstorms are possible
Wednesday and Thursday.
&&
.MARINE...
NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 300 PM Sunday...Bermuda High pressure will keep a
southwest flow in place over the waters through the period.
Speeds will be mostly in a range of 10-15 knots with the
exception of a few hours this afternoon when stronger low level
jetting warrants a few hours of 15- 20. Speeds will relax a
little Monday. Significant seas will be 2-4 feet with the four
footers mostly confined to the next few hours coinciding with
the slightly stronger winds.
SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Cold front should be stalled over land,
keeping marine flow out of the SW. Solutions that push the front
farther and lead to veered flow currently not favored though
impossible to rule out. This boundary will tend to remain quite
stationary through the period keeping a fairly light southwesterly
flow across the waters. The proximity of the boundary paired with
the poorly defined nature of the Atlantic high will keep wind waves
minimal and preclude any swell energy for an overall wave forecast
of just 2 ft.
LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 PM Sunday...Near typical summer-like marine
conditions this period as SW winds prevail with 2-3 foot seas.
High pressure will remain centered just to the SE and E of
Bermuda, and weak troughing inland should maintain SW wind flow
Wed to Fri. The sea spectrum will be comprised of S-SSW waves
1-2 feet every 5 seconds and ESE waves 1-2 feet every 8 seconds.
TSTMS will be active this period, moving generally from land to
the coastal waters, and some may be strong from afternoon
heating. Getting a radar update before heading out may be in the
best interest of safely this period as we transition into a
more active lightning and TSTM wind gust season.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...MBB
NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...MJC
AVIATION...SHK
Hazardous weather outlook, May 28, 6:28 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
728 PM EDT Sun May 28 2017
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-292330-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
728 PM EDT Sun May 28 2017
...SEVERE THUNDERSTORM WATCH 295 IN EFFECT UNTIL 1 AM EDT MONDAY...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
For Monday...
Strong to possibly severe thunderstorms.
Heat index values around 100 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-SCZ054-056-292330-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
728 PM EDT Sun May 28 2017
...SEVERE THUNDERSTORM WATCH 295 IN EFFECT UNTIL 1 AM EDT MONDAY...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
For Monday...
Strong to possibly severe thunderstorms.
Heat index values will approach 100 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-292330-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
728 PM EDT Sun May 28 2017
...SEVERE THUNDERSTORM WATCH 295 IN EFFECT UNTIL 1 AM EDT MONDAY...
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
For Monday and tuesday...
Strong to possibly severe thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
dch
In the hours before
Special weather statement, May 28, 5:22 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Wilmington NC
622 PM EDT SUN MAY 28 2017
NCZ087-099-SCZ024-033-282300-
Robeson NC-Columbus NC-Marion SC-Dillon SC-
622 PM EDT SUN MAY 28 2017
...SPECIAL WEATHER STATEMENT...
At 622 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fork, or 7 miles southeast of Dillon, moving east at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Dillon, Fair Bluff, Lake View, Boardman, Fork, Zion, Cherry Grove,
Barnesville, Floydale, Smithboro, Kemper, Nichols and Marietta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3447 7895 3420 7894 3420 7896 3430 7907
3429 7908 3429 7909 3428 7909 3428 7910
3426 7913 3423 7913 3423 7914 3422 7914
3424 7936 3442 7936
TIME...MOT...LOC 2222Z 268DEG 21KT 3434 7927
MBBSpecial weather statement, May 28, 6:41 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wilmington NC
741 PM EDT SUN MAY 28 2017
SCZ023-024-032-033-290045-
Marion SC-Florence SC-Dillon SC-Darlington SC-
741 PM EDT SUN MAY 28 2017
...SPECIAL WEATHER STATEMENT FOR FLORENCE...SOUTHWESTERN DILLON...
CENTRAL DARLINGTON AND MARION COUNTIES UNTIL 845 PM EDT...
At 741 PM EDT, Doppler radar was tracking a strong thunderstorm near
Timmonsville, or near Florence, moving east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Florence, Marion, Lake City, Darlington, Mullins, Timmonsville,
Latta, Pamplico, Lamar, Quinby, Sellers, Fork, Blue Brick, Zion, Mont
Clare, Mars Bluff, Darlington Raceway, Gapway, Cartersville and
Florence Darlington Technical College Main Campus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 100 AM EDT for
northeastern South Carolina.
LAT...LON 3446 7976 3442 7972 3439 7972 3440 7968
3437 7967 3436 7969 3430 7964 3440 7957
3426 7912 3380 7959 3382 7964 3384 7980
3389 7985 3389 7994 3395 7997 3399 7989
3404 7999 3408 8003 3409 8008 3417 8015
TIME...MOT...LOC 2341Z 273DEG 32KT 3417 7988
JDWLocal storm report, May 28, 6:56 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
756 PM EDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 2 W WARDS 34.26N 78.88W
05/28/2017 COLUMBUS NC 911 CALL CENTER
TREE ACROSS INTERSECTION OF HAYES AND TUTON ROADS.
&&
EVENT NUMBER ILM1700084
ROSS